Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 86, NWS Tampa Bay, FL

June 25, 1997Hillsborough County, Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 25, 1997, 5:22 PM EDT for Hillsborough County, Pinellas County, Florida. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1997, 5:22 PM EDT (21:22 UTC)
Expired
Jun 25, 1997, 6:15 PM EDT
In force
53 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

Counties Hillsborough County, FL, Pinellas County, FL

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:33 PM EDTHail 1Tampa, FLQuarter to dime sized hail was reported along State Road 597 (Dale Mabry Highway) between Erlich and Van Dyke roads.
Jun 25, 6:09 PM EDTThunderstorm WindTarpon Spgs, FLThunderstorm winds downed four large pine trees on Sailfish Drive.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 252122 RRA
SVRTBW
FLC057-103-252215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
522 PM EDT WED JUN 25 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST CENTRAL FLORIDA
 
   ...HILLSBOROUGH COUNTY
   ...NORTHERN PINELLAS COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
 
AT 520 PM...NATIONAL WEATHER SERVICE RADAR WAS DETECTING SEVERE
THUNDERSTORMS FROM SOUTHWEST OF LUTZ TO OVER THE COURTNEY CAMPBELL
CAUSEWAY. THESE STORMS WERE MOVING NORTHWEST AROUND 15 MPH...AND WILL
LIKELY BE REACHING NORTHERN PINELLAS COUNTY BY 530 PM.
 
ANOTHER SEVERE THUNDERSTORM WAS MOVING INTO EASTERN HILLSBOROUGH...JUST
SOUTH OF PLANT CITY. THIS THUNDERSTORM CAUSED A GUST TO 63 MPH AT THE
LAKELAND AIRPORT. THIS STORM WAS ALSO MOVING NORTHWEST AROUND 15 MPH.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSESB.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN
THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS
TO OUR OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:45 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 25, 2:45 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
245 PM EDT WED JUN 25 1997

CONVECTION ALREADY DVLPG OVR PENINSULA. EXPECT CONDITIONS SIMILAR TO
YDA WITH STG STORMS...WITH GUSTY WINDS AND HEAVIER RAIN...OVR SOME
LOCATIONS...AND EVENT ENDING BY 0Z. SOME FOG PSBL OVERNIGHT DUE TO
LIGHTER WINDS AND LOW LVL MSTR...HWR FOG TYPICALLY NOT AS PREVALENT
DRG SUMMER MORNINGS.

WATER VAPOR/MODEL INITIALIZATIONS REVEAL PROGRESSIVE PATTERN OVR NRN
U.S. WITH UPR RDG OVR SERN U.S.  THE DISTURBANCE NEAR THE GREAT LAKES
IS PROGD TO MOV ESE ACRS THE ERN U.S. AND AN ASSOCIATED SFC TROF WL
MOV ACRS THE ERN/SERN U.S. AND FORCE THE SFC RDG AXIS SWD INTO CNTRL
FL LATER IN THE PD...WHICH MAY MINIMIZE AFTN CONVECTION OVR THE EXTREME
NRN FA. FWC POPS ARE TOO LOW. 50% FOR THUR OVER THE FA IS APPROPRIATE.

11

In the hours before

Local storm report, Jun 25, 1:30 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
130 PM EDT WED JUN 25 1997

...ALL TIMES IN EST...

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM EST RUSKIN                    FL   WIND DAMAGE
06/24/97   HILLSBOROUGH                   TREE DOWN 21TH ST AND
                                          14 AV. PALM TREE THROUGH
                                          ROOF AT 2121 18TH ST.
                                          FROM HILLSBOROUGH COUNTY SO.

RKR
Local storm report, Jun 25, 1:46 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
130 PM EDT WED JUN 25 1997

...ALL TIMES IN EST...

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

345 PM EST RUSKIN                    FL   WIND DAMAGE
06/24/97   HILLSBOROUGH                   TREE DOWN 21TH ST AND
                                          14 AV. PALM TREE THROUGH
                                          ROOF AT 2121 18TH ST.
                                          FROM HILLSBOROUGH COUNTY SO.

RKR

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:31 PM EDTSevere Thunderstorm WarningTBWSarasota44 min
Jun 25, 5:28 PM EDTSevere Thunderstorm WarningTBWHardee32 min
Jun 25, 5:58 PM EDTSevere Thunderstorm WarningTBWPasco47 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.